Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 186, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2011, 5:45 PM CDT for 5 counties in South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 11, 2011, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:52 PM CDT | TSTM WND GST 70 | 9 Se Miller, SD | GUSTS 60 TO 70 MPH |
| Aug 11, 6:07 PM CDT | TSTM WND DMG | Wessington, SD | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
232
WUUS53 KABR 112245
SVRABR
SDC017-059-069-085-115-112330-
/O.NEW.KABR.SV.W.0186.110811T2245Z-110811T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT THU AUG 11 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF BURDETTE TO 8
MILES SOUTH OF SAINT LAWRENCE TO LEES CORNER...MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DANFORTH AROUND 555 PM CDT...
SPOTTSWOOD AROUND 600 PM CDT...
GANN VALLEY AROUND 605 PM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 137 AND 141.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 293 AND 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4413 9960 4447 9924 4475 9873 4464 9818
4463 9819 4463 9870 4420 9869 4419 9891
4393 9893 4393 9901
TIME...MOT...LOC 2245Z 291DEG 32KT 4472 9864 4441 9888
4408 9927
WIND...HAIL 60MPH 1.00IN
$$
TMT2 follow-up statements
104
WWUS53 KABR 112309
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT THU AUG 11 2011
SDC069-085-112318-
/O.CAN.KABR.SV.W.0186.000000T0000Z-110811T2330Z/
LYMAN SD-HYDE SD-
609 PM CDT THU AUG 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HYDE IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED
OUT OF THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4407 9943 4439 9911 4471 9875 4464 9818
4463 9819 4463 9870 4420 9869 4419 9891
4393 9893 4393 9901
TIME...MOT...LOC 2308Z 291DEG 32KT 4464 9837 4433 9861
4401 9901
$$
SDC017-059-115-112330-
/O.CON.KABR.SV.W.0186.000000T0000Z-110811T2330Z/
SPINK SD-HAND SD-BUFFALO SD-
609 PM CDT THU AUG 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO...
SOUTHERN HAND AND SOUTHWESTERN SPINK COUNTIES UNTIL 630 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HITCHCOCK TO 8 MILES SOUTH OF
WESSINGTON TO GANN VALLEY...MOVING EAST AT 35 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
BUFFALO...SOUTHERN HAND AND SOUTHWESTERN SPINK COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4407 9943 4439 9911 4471 9875 4464 9818
4463 9819 4463 9870 4420 9869 4419 9891
4393 9893 4393 9901
TIME...MOT...LOC 2308Z 291DEG 32KT 4464 9837 4433 9861
4401 9901
WIND...HAIL 60MPH 1.00IN
$$
TMT235
WWUS53 KABR 112328
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU AUG 11 2011
SDC017-059-115-112338-
/O.EXP.KABR.SV.W.0186.000000T0000Z-110811T2330Z/
SPINK SD-HAND SD-BUFFALO SD-
628 PM CDT THU AUG 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO...SOUTHERN HAND AND
SOUTHWESTERN SPINK COUNTIES WILL EXPIRE AT 630 PM CDT/530 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4407 9943 4439 9911 4471 9875 4464 9818
4463 9819 4463 9870 4420 9869 4419 9891
4393 9893 4393 9901
TIME...MOT...LOC 2328Z 291DEG 32KT 4455 9814 4425 9839
4393 9880
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:46 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 11, 2:46 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT THU AUG 11 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA. THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY CONDITIONS AND SEASONABLE TEMPERATURES. .LONG TERM...SUNDAY THROUGH THURSDAY PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE EXTENDED. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE. PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SERR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:33 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT THU AUG 11 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. MOHR
In the hours before
Local storm report, Aug 11, 4:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 NNW SANSARC 44.62N 101.11W
08/11/2011 E0.75 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1100051
MARTINLocal storm report, Aug 11, 4:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 E ONIDA 44.71N 100.02W
08/11/2011 E1.00 INCH SULLY SD PUBLIC
HAIL IN DRIFTS UP TO 1 FOOT DEEP.
&&
EVENT NUMBER ABR1100052
MARTINLocal storm report, Aug 11, 5:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
509 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 8 NW OKATON 43.97N 101.01W
08/11/2011 E1.50 INCH JONES SD PUBLIC
PING PONG SIZED HAIL AND 60 MPH WINDS REPORTED
0447 PM TSTM WND GST 8 NW OKATON 43.97N 101.01W
08/11/2011 E60 MPH JONES SD PUBLIC
PING PONG SIZED HAIL AND 60 MPH WINDS REPORTED
&&
EVENT NUMBER ABR1100053
EVENT NUMBER ABR1100054
MARTINLocal storm report, Aug 11, 5:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
512 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL MURDO 43.89N 100.71W
08/11/2011 E1.00 INCH JONES SD PUBLIC
QUARTER SIZE HAIL IN MURDO PROPER
&&
EVENT NUMBER ABR1100055
MARTINLocal storm report, Aug 11, 5:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 9 S FORT PIERRE 44.23N 100.37W
08/11/2011 M76 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1100056
MARTINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 64 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 66 min |
| Aug 11, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 59 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Sully | 45 min |
| Aug 11, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Jones, Lyman, Stanley | 55 min |
| Aug 11, 5:59 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.